Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Sioux Falls, SD

May 5, 2007Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 8:08 PM CDT for Gregory County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 8:08 PM CDT (01:08 UTC)
Expired
May 5, 2007, 9:00 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:10 PM CDTHAIL 0.759 S Burke, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:33 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3132 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060108
SVRFSD
SDC053-060200-
/O.NEW.KFSD.SV.W.0072.070506T0108Z-070506T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 
  MILES NORTHEAST OF GREGORY TO 8 MILES SOUTHWEST OF 
  HERRICK...MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 820 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA.

LAT...LON 4350 9937 4300 9948 4302 9895 4330 9904

$$

08
2 follow-up statements
000 
WWUS53 KFSD 060123
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT SAT MAY 5 2007

SDC073-060145-
/O.CON.KFSD.SV.W.0074.000000T0000Z-070506T0145Z/
JERAULD SD-
822 PM CDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN JERAULD COUNTY...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF ALPENA...OR ABOUT 21 MILES SOUTHWEST OF
HURON...MOVING NORTH AT 60 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING 
FOR SOUTHEAST SOUTH DAKOTA.

LAT...LON 4409 9856 4411 9842 4420 9835 4420 9856

$$

CHAPMAN
000 
WWUS53 KFSD 060159 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT SAT MAY 5 2007

SDC053-060209-
/O.EXP.KFSD.SV.W.0072.000000T0000Z-070506T0200Z/
GREGORY SD-
859 PM CDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREGORY COUNTY EXPIRES
AT 900 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
NORTHWEST IOWA.

LAT...LON 4350 9937 4300 9948 4302 9895 4330 9904

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:05 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 5, 5:05 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT MAY 5 2007

.DISCUSSION...

STG AND DEEP SSELY FLOW OF VERY MOIST UNSTABLE AIR PULLING E/W WMFNT
NWD INTO FAR SRN CWA ATTM...AND SHOULD MOVE NORTH MAYBE PAST I90
LATER TNGT. VARIOUS WAVES ALOFT ROTATING NNE AROUND STG UPR TROF IN
ERN RCKYS...WILL CONTINUE TO GENERATE TSTMS...SOME SVR/HVY...WITH
CELLS MOVG NWD AND AREA EVENTUALLY ENEWD OVR CWA TNGT...CONTINUING
THRU SUN NGT. MAIN SVR THREAT ALG AND WEST OF I29 TNGT...SHIFTING
A LIT FURTHER EAST SUN AFTN AND EVE AS LOW LVL FOCUS SHIFTS EAST.
SHEAR IS GOING TO CONTINUE TO INCREASE ACROSS THE WESTERN PLAINS AS
SYSTEM TO THE WEST CONTINUES TO GET WOUND UP. AS STORMS BECOME
SURFACE BASED LATE THIS AFTERNOON...EXPECT TORNADO THREAT TO
CONTINUE THROUGH LATE EVENING HOURS. BOUNDARY LAYER WILL HAVE A HARD
TIME DECOUPLING TONIGHT...BUT EXPECT THREAT TO GRADUALLY EVOLVE INTO
MORE OF A HEAVY RAIN THREAT AFTER MIDNIGHT. WILL KEEP FLOOD WATCH
GOING TONIGHT INTO TOMORROW. NAM SEEMS TOO SLOW MOVG BOUNDARY EAST
AND FASTER GFS LOOKS BTR. DEFINITELY KEPT FLOOD WATCH IN ONGOING
AREA WITH SATURATED GROUND AND GENERAL ADDITIONAL AMOUNTS OF 2 TO 4
INCHES RAINFALL EXPCD.  OVERALL PREV FCST THRU EXTD IN THE BALLPARK
WITH FAIRLY MINOR ADJUSTMENTS FOR NOW...BUT SURE TO BE IN A STATE OF
FLUX AS NRN STREAM BATTLES SRN STREAM FOR DOMINANCE.

&&

.AVIATION...
LOW PRESSURE WILL CONTINUE TO INTENSITY LATE THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF
40 KTS ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE
THE GROUND. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON INTO THIS
EVENING...SOME PRODUCING LARGE HAIL AND TORNADOES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001-012-020-031.

MN...FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ071-097-098.

NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.

SD...FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ039-040-054>056-061-
     062-066-067-069>071.

     FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR SDZ038-050-052-053-
     057>060-063>065-068.

&&

RYRHOLM
Hazardous weather outlook, May 5, 4:09 AM CDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SAT MAY 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SAT MAY 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST
OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON
AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY
ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR
TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A
HURON TO SIOUX CITY LINE.

FLOODING...
HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF
THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE
29 AND
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 7:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     BRIDGEWATER             43.55N 97.50W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            VERY STRONG WINDS AND PEA SIZE HAIL. SOME TREES REPORTED
            TO BE DOWN

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  E0.88 INCH       BRULE              SD   TRAINED SPOTTER

0712 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.25 INCH       BRULE              SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, May 5, 7:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/05/2007  M1.00 INCH       BRULE              SD   TRAINED SPOTTER

0723 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   LAW ENFORCEMENT

            JUST WEST OF SPENCER SD

&&

DMORIN
Local storm report, May 5, 7:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   TRAINED SPOTTER

            LARGE WEDGE TORNADO 3 TO 4 N OF SPENCER SD

&&

DMORIN
Local storm report, May 5, 7:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO DAMAGED IN SPENCER SD

&&

DMORIN
Local storm report, May 5, 8:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOOMIS                  43.79N 98.11W
05/05/2007  M0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

0733 PM     TORNADO          23 E MITCHELL           43.73N 97.57W
05/05/2007                   MCCOOK             SD   LAW ENFORCEMENT

            ONE MILE EAST OF HWY 25. 247ST AVE. NEAR SPENCER, SD

0735 PM     FLOOD            22 E MITCHELL           43.73N 97.59W
05/05/2007                   MCCOOK             SD   NWS EMPLOYEE

            7 NORTH OF I90...WATER OVER HWY 25

0735 PM     TORNADO          20 E MITCHELL           43.73N 97.63W
05/05/2007                   HANSON             SD   NWS EMPLOYEE

            6 MILES N OF I90 ON HWY 25

0739 PM     TORNADO          3 NW CANOVA             43.91N 97.55W
05/05/2007                   MINER              SD   TRAINED SPOTTER

0756 PM     TORNADO          5 E CARTHAGE            44.17N 97.61W
05/05/2007                   MINER              SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 8:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 W WOLSEY              44.41N 98.62W
05/05/2007  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

            LOCATION 205TH STREET AND 378 AVE

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:03 PM CDTTornado WarningFSDMcCook27 min
May 5, 7:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
May 5, 7:09 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory51 min
May 5, 7:09 PM CDTSevere Thunderstorm WarningFSDJerauld36 min
May 5, 7:23 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld37 min
May 5, 7:26 PM CDTTornado WarningFSDHanson, McCook, Miner34 min
May 5, 7:38 PM CDTSevere Thunderstorm WarningFSDBeadle52 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningFSDBeadle17 min
May 5, 7:53 PM CDTTornado WarningFSDKingsbury, Miner28 min
May 5, 8:11 PM CDTSevere Thunderstorm WarningFSDJerauld34 min
May 5, 8:16 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix44 min
May 5, 8:20 PM CDTSevere Thunderstorm WarningFSDBeadle40 min
May 5, 8:27 PM CDTTornado WarningFSDBeadle12 min
May 5, 9:08 PM CDTFlash Flood WarningFSDBrule112 min
May 5, 9:21 PM CDTSevere Thunderstorm WarningFSDBeadle24 min
May 5, 10:46 PM CDTHigh Wind WarningFSDBrookings, Lincoln, Minnehaha, Moody8 hr
May 5, 11:28 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton32 min
May 5, 11:53 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.